Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2002, 4:49 PM CDT for Scott County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 4:49 PM CDT (21:49 UTC)
- Expired
- May 13, 2002, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Scott County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:55 PM CDT | Hail 0.75 | Long Grove, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 132149 SVRMLI IAC163-132230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 448 PM CDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 530 PM CDT * AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES NORTHWEST OF LONG GROVE...OR 7 MILES NORTHWEST OF PARK VIEW...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PARK VIEW BY 455 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4177 9055 4174 9068 4163 9057 4166 9042 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 12:55 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 13, 12:55 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1255 PM CDT MON MAY 13 2002 12Z UA ANALYSIS AND WATER VAPOR IMAGERY SHOW SHARPENING RIDGE FROM WESTERN CANADA THROUGH NORTHERN ROCKIES...INDUCING SOUTHWARD ADVANCING H3 80+KT JET MAX IN EASTERN DAKOTAS AND WESTERN MN. JET MAX PROGGED TO DIVE ACROSS REGION THIS EVE WITH SMALL CHC OF SHOWERS/FEW TSTMS ON COLD CYLCONIC SIDE OVER NORTHERN AND EASTERN ZONES. WITH LOW WBZ (5000-6000 AGL) SOME SMALL HAIL POSSIBLE WITH STRONGEST CELLS...MAINLY PEA SIZED. BOUNDARY LAYER DIFF THETA-E <-10C...SO WIND GUSTS LOOK TO REMAIN BELOW 45 KTS WITH ANY CONVECTION. BULK OF PCPN EXPECTED TO DIMINISH SHORTLY AFTER SUNSET WITH LOSS OF HEATING. ASSOCIATED SURFACE WAVE TO MOVE ACROSS NORTHERN LAKE SUPERIOR...DRAGGING WEAK COLD FRONT THROUGH REGION TONIGHT. HIGH PRESSURE RIDGE BUILDS IN LATE TUE AFTERNOON AND NIGHT...PROVIDING DRY AND PLEASANT CONDITIONS INTO WED. MODELS SUGGEST FRONTAL PASSAGE THU. WILL CONTINUE CHC POPS WED NIGHT-THU. WAVE PROGGED TO DEVELOP OVER SOUTHERN PLAINS ON THU...LIFTING E/NE ALONG FRONTAL ZONE. AVN/ECMWF SLOWEST AND WOULD SUGGEST LINGERING RAIN CHCS IN SOUTH EARLY ON FRI. AS FOR TEMPS...MAV/FWC GUIDANCE REASONABLE AND IN GOOD AGREEMENT THROUGH TUE NIGHT...AND WILL STAY CLOSE. DIFFERENCES SHOW UP ON WED...WITH MAV SOME 6 TO 8 DEGS COOLER THAN FWC ON HIGHS MAINLY CENTRAL AND SOUTHERN ZONES. SEE NO REASON TO SIDE WITH COOLER MAV GUIDANCE...WITH LLVL SOUTH WINDS AHEAD OF APPROACHING FRONTAL ZONE. .EXTENDED (FRI-MON)... MODELS SUGGEST OMEGA BLOCK DEVELOPING OVER CANADA WITH COOL CANADIAN HIGH PRESSURE DROPPING DOWN ACROSS REGION FRI-SAT. NEXT SYSTEM LATE SUN-MON. MOISTURE IN QUESTION INITIALLY WITH HIGH PRESSURE RIDGING INTO THE GULF OF MEXICO. MOISTURE WILL BE WORKING THE LONG HAUL THROUGH WEST TEXAS THEN NORTHWARD INTO THE HIGH PLAINS BEFORE SHIFTING EAST...SO WILL GO WITH PCPN CHCS LATE SUN...CONTINUING INTO MON. .DVN... IA...NONE. IL...NONE. MO...NONE. MCCLURE
In the hours before
Local storm report, May 13, 3:29 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM 1 S TIPTON IA .5 INCH HAIL
05/13/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 13, 3:52 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM NEW VIENNA IA .5 INCH HAIL
05/13/02 DUBUQUE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 13, 4:14 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM 1 W CANTON IA 1 INCH HAIL
05/13/02 JONES REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:34 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.